Among the recently introduced anti-epileptic drugs (AEDs), levetiracetam (LEV) lacks significant hepatic metabolism. Therefore, LEV is recommended in liver disease patients too. To our knowledge, only one case of fulminant liver failure in an epileptic patient treated with LEV has been reported. We report the case of an epileptic patient, with no evidence of pre-existing liver disease or significant alcohol intake, who has developed a gamma glutamyltransferase (γGT) level rise, concurrently at LEV intake. Glutamate-oxalacetate transaminase (GOT) and glutamate-pyruvate transaminase (GPT), even remained normal, showed a moderate rise. A hepatic echography, autoimmune, viral and metabolic liver screen resulted negative. Therefore, LEV was ceased and replaced by lamotrigine (LTG). During sequent months, γGT level gradually decreased. In our experience, a LEV influence on cholestatic indicator level (γGT) and a light effect on GPT and GOT were demonstrated. Actually, we do not preclude the LEV utilization in patients with liver disease but we suggest an accurate haematic exams monitoring during the treatment.
|Translated title of the contribution||Levetiracetam and liver: Is there a problem?|
|Number of pages||3|
|Journal||Bollettino - Lega Italiana contro l'Epilessia|
|Publication status||Published - Apr 2010|
ASJC Scopus subject areas
- Clinical Neurology